MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Codes Air Leak (1008); Fracture (1260)
Health Effect - Clinical Codes Dyspnea (1816); Pneumothorax (2012); No Code Available (3191)
Date of Event 10/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
User facility mdr #(b)(4) attached.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the wayne pneumothorax chest tube cracked.The patient was previously admitted for lung surgery, and developed a collapsed lung after the surgery.The patient was sent home on (b)(6) 2017, which was 12 days post operatively, with a chest tube in place for the continued care of a small air leak.Two days following, the patient reported severe dyspnea, and when seen in the surgeon's office, the fracture was observed in the chest tube approximately 2 cm distal to the suture line.The fracture was patched, and the patient's lung was manually re-expanded.The patient was re-admitted to the hospital, and another chest tube was placed.The patient reportedly remains in the hospital with a slowly resolving pneumothorax.Additional information was later received in response to a request for additional information which was sent to the customer.The device was placed in the post anesthesia care unit, and the fluid which was being drained was fluid from the pneumothorax.The device was in place for 7 days, and the device was reportedly patched using tape, which was wrapped around the fracture to stop the leaking of air.The patient has also reportedly been discharged, with a resolution of the air leak.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), quality control and photographic inspection of the device was conducted during the investigation.Clinical assessment: there is no information regarding the placement of the device that may have contributed to the device fracture.There is no information regarding the securing of the device that may have contributed to the device fracture.Per the ifu, ¿secure catheter in position at the entry site by using a bio-occlusive dressing or suturing if desired.¿ there is no information regarding the drainage lines or patient movement and environment that may have contributed to the device fracture.Per the ifu, ¿the catheter and connected drain lines should be secured to the patient.Excessive tension on catheter connections (e.G., in instances of patient movement where the catheter is connected to a vacuum or drainage collection apparatus) may cause catheter/hub separation or accidental catheter dislodgement.To help prevent this from occurring, it is recommended to do one or both of the following: a.Secure the catheter hub to the patient¿s skin by placing tape, suture, or a catheter securement device at the location shown in the illustration below; b.Form a strain relieve loop in the connecting tube, as shown in the illustration below, and secure the loop to the patient¿s skin with tape, suture, or catheter securement device.¿ since there is no mention that the device had a fracture prior to discharge, it is feasible to suggest the fracture occurred at home.At this time, the clinical assessment cannot eliminate any possible causes for the chest tube fracture such as product handling during care of the patient, device securing or maintenance, patient environment, device failure, or manufacturing related causes.Per the representative who took the photos at the user facility: because of the type of tape he used, the catheter will need to be cleaned of the residue in order to ascertain the location and size of the fracture or split.In my estimation, the catheter is going to need to be looked at under a microscope and possibly even with an x-ray.The complaint device was not returned (was retained by hospital); therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the photos, and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
The customer reported that the wayne pneumothorax chest tube cracked.The patient was previously admitted for lung surgery, and developed a collapsed lung after the surgery.The patient was sent home on (b)(6) 2017, which was 12 days post operatively, with a chest tube in place for the continued care of a small air leak.Two days following, the patient reported severe dyspnea, and when seen in the surgeon's office, the fracture was observed in the chest tube approximately 2 cm distal to the suture line.The fracture was patched, and the patient's lung was manually re-expanded.The patient was re-admitted to the hospital, and another chest tube was placed.The patient reportedly remains in the hospital with a slowly resolving pneumothorax.Additional information was later received in response to a request for additional information which was sent to the customer.The device was placed n the post anesthesia care unit, and the fluid which was being drained was fluid from the pneumothorax.The device was in place for 7 days, and the device was reportedly patched using tape, which was wrapped around the fracture to stop the leaking of air.The patient has also reportedly been discharged, with a resolution of the air leak.Further clarification of the series of events was provided from the customer: "the patient¿s original surgery was (b)(6) 2017.He had the chest tube replaced on (b)(6) 2017 and was sent home (b)(6) 2017 with that tube in place.On (b)(6) 2017, he returned with the fractured tubing".Additionally, per the customer, the patient claims he did nothing to the catheter to cause the problem.The product is not expected to return within the near future as the customer has communicated that their investigation could take over a year.The customer also noted that the person (non-healthcare professional) responsible for caring for the patient after discharge with chest tube was informed on how to care for the device.

Brand Name
WAYNE PNEUMOTHORAX SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7036189
Report Number1820334-2017-02277
Device Sequence Number11271899
Product Code JOL
UDI-Device Identifier00827002565333
UDI-Public(01)00827002565333(17)180412(10)6968720
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 04/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-UTPT-1400-WAYNE-IMH
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/31/2017
Supplement Date Received by Manufacturer03/07/2018
Initial Report FDA Received Date11/15/2017
Supplement Report FDA Received Date04/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age66 YR